Montana, 2025

Hail and Damaging Wind in Montana, August 1, 2025

August 1, 2025 · NWS TFX · 2 events in 2 counties and zones

A persistent moist and unstable southwesterly flow aloft across the interior west ushered in precipitable water in excess of an inch for the first of August. Flow through the column was rather slow, resulting in thunderstorms that were slow to move and became anchored to outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A persistent moist and unstable southwesterly flow aloft across the interior west ushered in precipitable water in excess of an inch for the first of August. Flow through the column was rather slow, resulting in thunderstorms that were slow to move and became anchored to outflow boundaries. A few strong gusts were observed, with a few instances of minor flooding across portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 1, 1:37 PM MST, 2 hours 28 minutes earlier. Its key messages:

  • Daily chances for showers and thunderstorms will continue through Tuesday.
  • There will be heavy rainfall at times this afternoon through Saturday across North-central and Central Montana.
  • Temperatures will remain slightly below seasonal averages through early next week.
Area forecast discussion, Aug 1, 1:37 PM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
237 PM MDT Fri Aug 1 2025

.KEY MESSAGES...

 - Daily chances for showers and thunderstorms will continue
   through Tuesday.

 - There will be heavy rainfall at times this afternoon through
   Saturday across North-central and Central Montana.

 - Temperatures will remain slightly below seasonal averages
   through early next week.

&&

.DISCUSSION...

 - Meteorological Overview:

This afternoon the upper-level ridge remains over North-central,
Central, and Southwestern Montana. This afternoon there will be
southwest flow aloft with an upper-level shortwave trough that will
move through the upper-level flow. This will bring multiple rounds
of showers and thunderstorms to the area this afternoon and evening
with the strongest thunderstorms in the afternoon and evening. This
afternoon through this evening there will be anomalously high
precipitable water (PWAT) in excess of 1 inch over North-central and
Central Montana. As result of this combined with slow storm motions
some of the thunderstorms will produce heavy rainfall this afternoon
and this evening which will lead to flash flooding. The greatest
risk for flash flooding is in urban areas and burn scars. On
Saturday the upper-level ridge remains over the area but most of
the upper-level moisture will move out of the area. However there
will still be rounds of showers and thunderstorms through most of
the day on Saturday. Over the Hi-Line there will remain
anomalously high PWAT in excess of one inch on Saturday. This will
lead to some thunderstorms producing heavy rain along the Hi-Line
on Saturday. The greatest risk for showers and thunderstorms on
Saturday is over the Hi-Line.

On Sunday the upper-level ridge remains over North-central, Central,
and Southwestern Montana. An upper-level shortwave will move through
the upper-level flow which will bring chances for showers and
thunderstorms to the area on Sunday. On Monday and Tuesday there
will be an upper-level shortwave trough that will move through
the upper-level flow. This will bring showers and thunderstorms
to North-central Montana, Central, and Southwestern Montana. On
Wednesday there will be upper-level zonal flow over North-central,
Central, and Southwestern Montana which will dry out the area. On
Thursday an upper-level ridge builds back in over North-central,
Central, and Southwestern Montana before an upper-level trough
begins to move towards Montana. This will bring showers and
thunderstorms to the area on Thursday.

 - Forecast Confidence & Scenarios:

The Storm Prediction Center has issued a Marginal Risk (5% chance
for wind gusts in excess of 58 mph and/or hail with a diameter of an
inch or greater within 25 miles of a point) for locations east of a
Inverness to Great Falls to Belgrade line. This afternoon and
evening there is a 45 - 70% chance for thunderstorms across
Central and North-central Montana. This afternoon and evening
there is a 30 - 50% chance for thunderstorms across Southwestern
Montana. On Saturday there is a 40 - 65% chance for thunderstorms
across North-central, Central, and Southwestern Montana. On
Sunday and Monday there is a 25 - 50% chance for thunderstorms
across North-central, Central, and Southwestern Montana. On
Tuesday there is a 15 - 40% chance for thunderstorms across North-
central, Central, and Southwestern Montana.

On Friday there is a 20 - 30% chance for a quarter inch of rain or
greater across North-central Montana. Due to this, combined with
saturated soils and the convective nature of the rainfall a flash
flood watch remains in effect for much of North-central and Central
Montana from now until 2 AM. On Saturday there is a 40 - 60% chance
for a quarter inch of rain or greater and a 20 - 40% chance for a
half inch of rain or greater across Northern Blaine County. On
Saturday across the rest of North-central Montana there is a 20 -
40% chance for a quarter inch of rain or greater. See the Hydrology
section for more information.

At the end of this forecast period there is high uncertainty in
what the upper-level pattern will be. There are three possible
scenarios. There could be an upper-level ridge over North-central,
Central, and Southwestern Montana, which would bring a round of
showers and thunderstorms to the area. There could be an upper-level
trough over North-central, Central, and Southwestern Montana which
would bring cool temperatures and rain showers to the area. The
third scenario is that the upper-level flow is zonal. This would
bring warm temperatures with mostly dry weather. -IG

&&

.AVIATION...
01/18Z TAF Period

Rain, with embedded thunderstorms, will continue to pivot around a
MCV over Northern Hill and Blaine Counties through 18-22z this
afternoon, with generally broken VFR conditions expected at the
KHVR terminal. Additional showers and thunderstorms are then
expected to develop, initially over the higher terrain of the
Continental Divide and Southwest Montana between 18-20z this
afternoon, with these showers and thunderstorms then lifting to
the northeast at 15-25kts. While VFR conditions will largely
prevail throughout the 0181/0218 TAF period heavy rain beneath
shower and thunderstorm activity, most notably north of a KHLN to
KLWT line, will periodically reduce VIS and/or CIGS to MVFR/IFR
conditions. Widespread mountain obscuration is not expected;
however, localized obscuration is likely near/beneath
precipitation. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.HYDROLOGY...

...Localized flash flooding potential over portions of Central
and North- central Montana this afternoon and tonight...

Another shortwave moves in from the southwest bringing locally
heavy showers and thunderstorms to North-central and Central Montana
this afternoon and tonight. Since these storms will be scattered
there won't be widespread flash flooding, however areas that are
under these storms may observe rainfall rates up to and over an
inch per hour. This will especially be impactful to the flood
prone areas, including urban centers, burn scars, and low lying
areas. A flood watch remains in effect for much of North-central
and Central Montana north of the US Highway 12 corridor,
excluding the Northern Hi-Plains and Hi-Line locations going
eastward to the Sweet Grass Hills. High moisture and slow storm
motion continue on Saturday, but lower instability may reduce the
coverage of stronger storms. -RCG/IG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  80  57  83 /  80  50  20  10
CTB  57  74  56  76 /  70  60  30  20
HLN  58  80  56  86 /  50  40  20  10
BZN  52  83  51  85 /  30  30  20  20
WYS  39  78  39  76 /  10  40  30  30
DLN  48  78  47  80 /  20  30  20  20
HVR  59  83  59  81 /  70  60  50  50
LWT  53  77  53  78 /  80  50  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for Bears Paw Mountains and
Southern Blaine-Big Belt, Bridger and Castle Mountains-Cascade
County below 5000ft-East Glacier Park Region-Eastern Pondera and
Eastern Teton-Fergus County below 4500ft-Gates of the Mountains-
Helena Valley-Hill County-Judith Basin County and Judith Gap-
Little Belt and Highwood Mountains-Northern Blaine County-Snowy
and Judith Mountains-Southern High Plains-Southern Rocky
Mountain Front-Upper Blackfoot and MacDonald Pass-Western and
Central Chouteau County.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 1, 12:54 PM MST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
154 PM MDT Fri Aug 1 2025

MTZ301-307-315>317-320-322-327-329-330-012100-
East Glacier Park Region-Southern Rocky Mountain Front-
Upper Blackfoot and MacDonald Pass-Gates of the Mountains-
Little Belt and Highwood Mountains-
Big Belt, Bridger and Castle Mountains-
Elkhorn and Boulder Mountains-Northwest Beaverhead County-
Ruby Mountains and Southern Beaverhead Mountains-
Gallatin and Madison County Mountains and Centennial Mountains-
Including the cities of East Glacier Park, Kiowa, Babb,
Saint Mary, Marias Pass, Logan Pass, Rogers Pass, Marysville,
Lincoln, Flesher Pass, MacDonald Pass, Canyon Creek, Wolf Creek,
Craig, Monarch, Neihart, Kings Hill Pass, Trident, Maudlow,
Battle Ridge Pass, Bozeman Pass, Deep Creek Pass, Montana City,
Clancy, Boulder, Corbin, Wickes, Elk Park Pass, Homestake Pass,
Dewey, Wisdom, Wise River, Big Hole Pass, Chief Joseph Pass,
Monida Pass, Big Sky, West Yellowstone, Targhee Pass,
and Raynolds Pass
154 PM MDT Fri Aug 1 2025

...Developing Thunderstorms Early this Afternoon...

Showers and thunderstorm are actively developing over the higher
terrain of Southwest, Central, and portions of North Central
Montana early this afternoon. These activity will be capable of
producing heavy rainfall, especially initially as showers and
storms remain anchored to the higher terrain, along with gusty
winds, small hail, and frequent lightning with the strongest
thunderstorms. If you are outdoors keep and eye to the sky and be
prepared to seek shelter. Be aware of your surroundings,
especially if low-lying areas prone to flooding or debris flows.

Moldan
Local storm report, Aug 1, 2:01 PM MST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
301 PM MDT Fri Aug 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     Hail             5 SW Windham            47.04N 110.22W
08/01/2025  M0.88 Inch       Judith Basin       MT   Trained Spotter

&&

Moldan
Special weather statement, Aug 1, 2:12 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Great Falls MT
312 PM MDT Fri Aug 1 2025

MTZ313-314-317-012215-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-Fergus County below 4500ft MT-
312 PM MDT Fri Aug 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JUDITH BASIN AND
SOUTH CENTRAL FERGUS COUNTIES THROUGH 415 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Hobson, or 13 miles southeast of Stanford, moving east
at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hobson, Moore, Windham, Moccasin, Sapphire Village, Ackley Lake State
Park, Utica, Buffalo, Garneill, and Benchland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4687 10963 4681 10970 4677 10966 4669 10968
      4669 10981 4686 11029 4715 11016 4709 10957
TIME...MOT...LOC 2112Z 292DEG 15KT 4698 11010

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Ludwig
Special weather statement, Aug 1, 2:33 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
333 PM MDT Fri Aug 1 2025

MTZ307-308-012215-
Southern Rocky Mountain Front MT-Southern High Plains MT-
333 PM MDT Fri Aug 1 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEWIS AND CLARK COUNTY
THROUGH 415 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Lincoln, or 42 miles west of Cascade, moving east at
10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of central Lewis and
Clark County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4715 11273 4731 11269 4730 11246 4712 11254
TIME...MOT...LOC 2132Z 283DEG 7KT 4723 11261

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

IG
Special weather statement, Aug 1, 3:38 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
438 PM MDT Fri Aug 1 2025

MTZ308-312-316-012330-
Cascade County below 5000ft MT-Southern High Plains MT-
Gates of the Mountains MT-
438 PM MDT Fri Aug 1 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEWIS AND CLARK AND WEST
CENTRAL CASCADE COUNTIES THROUGH 530 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Augusta, or 29 miles west of Cascade, moving east at
15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Bowmans Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4729 11242 4738 11244 4750 11206 4724 11204
TIME...MOT...LOC 2237Z 261DEG 14KT 4734 11233

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

IG

The radar

The Great Falls radar (KTFX), 137 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fergus

When
August 1, 4:05 PM MST
Where
Fergus County, 0.47 mi W of Buffalo
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
46.820, -109.830

Two separate reports of golf ball to 2 inch hail in Buffalo.

Thunderstorm Wind, Chouteau

When
August 1, 6:55 PM MST
Where
Chouteau County, 1.46 mi NNE of Loma
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.950, -110.490

Montana mesonet station Loma N.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287560, 1287561.